{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,23]],"date-time":"2026-09-23T07:01:35Z","timestamp":1790146895335,"version":"4.0.1"},"reference-count":11,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2026,9,23]],"date-time":"2026-09-23T00:00:00Z","timestamp":1790121600000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"funder":[{"DOI":"10.13039\/501100004775","name":"Natural Science Foundation of Gansu Province","doi-asserted-by":"publisher","id":[{"id":"10.13039\/501100004775","id-type":"DOI","asserted-by":"publisher"}]}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Pharmacol."],"abstract":"<jats:p>Lamotrigine is widely used as an antiseizure medication, but it may rarely cause severe hypersensitivity reactions with systemic involvement. We report a 29-year-old male with epilepsy confirmed by brain MRI and EEG, who developed fever and generalized maculopapular rash during lamotrigine titration (2024-11-01), followed by progressive jaundice, severe pruritus, marked direct hyperbilirubinemia, cholestatic liver enzyme elevation, and coagulation dysfunction. Viral hepatitis and autoimmune liver diseases were excluded. Complete RegiSCAR scoring, RUCAM scale and WHO-UMC causality assessment were performed to confirm definite DRESS and lamotrigine-induced cholestatic DILI. Although lamotrigine was promptly discontinued (2024-11-07) and standard medical therapy was initiated, the patient developed refractory cholestatic drug-induced liver injury with dynamically evolving biliary tract abnormalities on serial imaging obtained at specific time points. He received repeated artificial liver support using a dual plasma molecular adsorption system combined with plasma exchange (detailed dates of each session are listed in and the clinical timeline). Because of persistent cholestasis and imaging evidence of impaired bile drainage, ultrasound-guided percutaneous transhepatic biliary drainage and subsequent hepatic duct drainage were performed (2024-11-26, outside West China Hospital; original MRCP and intraoperative PTCD images are unavailable due to hospital privacy regulations, and detailed textual descriptions of all biliary imaging and drainage procedures are supplemented), after which bilirubin levels, bile acids, aminotransferases, and coagulation parameters gradually improved. The clinical improvement was the combined effect of multiple sequential interventions including drug withdrawal, glucocorticoids, artificial liver support and PTCD, rather than being attributed solely to biliary drainage. This case suggests that lamotrigine-associated hypersensitivity-related liver injury may, in rare circumstances, progress to severe cholestatic DILI with evolving biliary tract involvement. Imaging manifestations raise suspicion of potential large-biliary tract inflammatory injury and early fibrotic changes with theoretical risk of secondary biliary cirrhosis; definitive diagnoses of large-duct obstruction, fibrotic biliary stenosis, or vanishing bile duct syndrome cannot be established without histopathological liver and biliary tract specimens. Repeated biliary imaging and multidisciplinary management should be considered when cholestasis persists or worsens despite drug withdrawal and conservative therapy. We also systematically discuss the central role of cytokine imbalance in DRESS pathogenesis and the clinical prospect of cytokine-targeted inhibitors for severe refractory cases, as well as long-term management strategies to improve long-term quality of life of such patients.<\/jats:p>","DOI":"10.3389\/fphar.2026.1882489","type":"journal-article","created":{"date-parts":[[2026,9,23]],"date-time":"2026-09-23T06:18:14Z","timestamp":1790144294000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":0,"title":["Lamotrigine-associated severe cholestatic drug-induced liver injury requiring artificial liver support and percutaneous biliary drainage: a Case Report"],"prefix":"10.3389","volume":"17","author":[{"given":"NianDong","family":"Chen","sequence":"first","affiliation":[{"name":"The Second Hospital and Clinical Medical School, Lanzhou University","place":["Lanzhou, Gansu, China"]},{"name":"Department of Neurosurgery, Second Hospital of Lanzhou University","place":["Lanzhou, Gansu, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jingjing","family":"Han","sequence":"additional","affiliation":[{"name":"Lanzhou University","place":["Lanzhou, Gansu, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ying","family":"Dang","sequence":"additional","affiliation":[{"name":"The Second Hospital and Clinical Medical School, Lanzhou University","place":["Lanzhou, Gansu, China"]},{"name":"Department of Neurosurgery, Second Hospital of Lanzhou University","place":["Lanzhou, Gansu, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"1965","published-online":{"date-parts":[[2026,9,23]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","first-page":"1902","DOI":"10.1016\/s0140-6736(22)00464-0","article-title":"Acute onset of fever, eosinophilia, rash, acute kidney injury, and a positive monospot test in a patient on lamotrigine: dress syndrome","volume":"399","author":"Abdelnabi","year":"2022","journal-title":"Lancet"},{"key":"B2","doi-asserted-by":"crossref","first-page":"75","DOI":"10.1016\/S1665-2681(19)31817-4","article-title":"Dress syndrome and fulminant hepatic failure induced by lamotrigine","volume":"8","author":"Amante","year":"2009","journal-title":"Ann. Hepatol."},{"key":"B3","doi-asserted-by":"publisher","first-page":"331","DOI":"10.1055\/s-0041-1729972","article-title":"Drug-induced vanishing bile duct syndrome: from pathogenesis to diagnosis and therapeutics","volume":"41","author":"Bessone","year":"2021","journal-title":"Semin. Liver Dis."},{"key":"B4","doi-asserted-by":"publisher","first-page":"1019","DOI":"10.1176\/ajp.156.7.1019","article-title":"Spectrum of activity of lamotrigine in treatment-refractory bipolar disorder","volume":"156","author":"Calabrese","year":"1999","journal-title":"Am. J. Psychiatry"},{"key":"B5","doi-asserted-by":"publisher","first-page":"1016","DOI":"10.1097\/hep.0000000000001268","article-title":"Liver transplantation for cholestatic liver diseases: timing and disease recurrence","volume":"82","author":"Can\u00e7ado","year":"2025","journal-title":"Hepatology"},{"key":"B6","doi-asserted-by":"publisher","first-page":"832","DOI":"10.1016\/j.jhep.2021.12.013","article-title":"Clinical characteristics of antiepileptic-induced liver injury in patients from the dilin prospective study","volume":"76","author":"Chalasani","year":"2022","journal-title":"J. Hepatol."},{"key":"B7","doi-asserted-by":"publisher","first-page":"e079986","DOI":"10.1136\/bmj-2024-079986","article-title":"Stevens-johnson syndrome\/toxic epidermal necrolysis: initial assessment","volume":"386","author":"Creamer","year":"2024","journal-title":"Bmj"},{"key":"B8","doi-asserted-by":"publisher","first-page":"1036","DOI":"10.1002\/hep.32689","article-title":"Aasld practice guidance on drug, herbal, and dietary supplement-induced liver injury","volume":"77","author":"Fontana","year":"2023","journal-title":"Hepatology"},{"key":"B9","doi-asserted-by":"publisher","first-page":"300060520932053","DOI":"10.1177\/0300060520932053","article-title":"Comparison of plasma exchange, double plasma molecular adsorption system, and their combination in treating acute-on-chronic liver failure","volume":"48","author":"Guo","year":"2020","journal-title":"J. Int. Med. Res."},{"key":"B10","doi-asserted-by":"publisher","first-page":"303","DOI":"10.1007\/s00204-023-03630-0","article-title":"Characterization of drug-induced liver injury associated with drug reaction with eosinophilia and systemic symptoms in two prospective Dili registries","volume":"98","author":"Medina-C\u00e1liz","year":"2024","journal-title":"Arch. Toxicol."},{"key":"B11","doi-asserted-by":"publisher","first-page":"e22140","DOI":"10.1002\/jca.22140","article-title":"Comparative efficacy of double plasma molecular adsorption system combined with plasma exchange versus plasma exchange in treating acute-on-chronic liver failure due to hepatitis B: a meta-analysis","volume":"39","author":"Zhang","year":"2024","journal-title":"J. Clin. Apher."}],"container-title":["Frontiers in Pharmacology"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fphar.2026.1882489\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,9,23]],"date-time":"2026-09-23T06:18:15Z","timestamp":1790144295000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fphar.2026.1882489\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2026,9,23]]},"references-count":11,"alternative-id":["10.3389\/fphar.2026.1882489"],"URL":"https:\/\/doi.org\/10.3389\/fphar.2026.1882489","relation":{},"ISSN":["1663-9812"],"issn-type":[{"value":"1663-9812","type":"electronic"}],"subject":[],"published":{"date-parts":[[2026,9,23]]},"article-number":"1882489"}}